MAUDE Adverse Event Report: MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM

MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM
Catalog Number CELLEX
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Paresthesia (4421); Hypocalcemia (4823)
Date of Event 09/11/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The system was used for treatment.This case is reportable as an mdr due to the medical intervention of the increase in the patient's calcium drip and the saline bolus that was provided to the patient.Since this event is associated with the treatment, this mdr will be against the cellex instrument.From the instrument perspective, there was no known instrument malfunction as all of the instrument's alarms performed per specifications and no service was requested by the customer for this adverse event.No product was returned therefore, a device service history review was performed.The instrument has been located at the customer's site since (b)(6) 2020.As part of the review, it was determined that the instrument's last service prior to the event was on (b)(6) 2024.During this service the system checkout procedure was successfully completed indicating that the instrument had passed all tests, met all specifications, and was operational.The most likely root cause for the patient's paresthesia and hypocalcemia was the acda anticoagulant that was used for the patient's ecp treatment procedure as these symptoms resolved once the patient was given tums, their calcium drip was increased, and their acda ratio was changed.The most likely root cause for the alarm #17: return pressure and alarm #18: system pressure alarms were the clots found within the cellex kit's centrifuge bowl, return bag and return line.The root cause for the patient's hypotension and clot observed could not be determined as no product was returned for investigation and no instrument service was requested by the customer or performed by therakos as a result of this incident.The customer stated that the patient's hypotension was causally related to the patient's ecp treatment procedure.However, the customer reported that the patient had also taken cold medication prior to their ecp treatment procedure which the customer stated also likely contributed to the patient's hypotension.In addition, the customer stated that the increase in the dose of the patient's calcium drip as well as the change in ecp treatment procedure's acda ratio likely contributed to the clotting seen within the cellex kit.Hypotension is also a labelled side effect of the cellex photopheresis system.Per the cellex operator's manual section 2-3 adverse events, "hypotension may occur during any treatment involving extracorporeal circulation.Closely monitor the patient during the entire treatment for hypotension." trends were reviewed for complaint categories, alarm #18: system pressure, alarm #17: return pressure, clot observed, hypotension, paresthesia, and hypocalcemia.No trends were detected for these complaint categories.The assessment is based on information available at the time of the investigation.Complaints are monitored through tracking and trending.If a trend is detected, further investigation will be conducted.Adverse event terms: paresthesia, hypocalcemia, and low blood pressure/hypotension.(b)(4).(b)(6) 2024.
 
Event or Problem Description
The customer reported that an extracorporeal photopheresis (ecp) patient experienced paresthesia, hypocalcemia, and hypotension during their ecp treatment procedure.The customer stated that acda at a ratio of 8:1 was the anticoagulant that was used during the patient's ecp treatment procedure.The customer reported that the patient was also receiving a calcium drip, 0.5 gm/hr, delivered via the cellex instrument's return line during the patient's ecp treatment procedure.The customer stated that calcium is normally delivered via the cellex instrument's return line during ecp treatment procedures that use acda as the anticoagulant.The customer reported that at 100mls of whole blood processed (wbp) the patient began to complain of paresthesia.The customer stated that they then paused the patient's ecp treatment procedure and oral tums was given to the patient.The customer reported that they also increased the patient's calcium drip from 0.5 gm/hr to 1.0 gm/hr.In addition, the customer stated that a serum ionized calcium level was drawn, which indicated the patient's blood calcium level was 1.05mg/dl.The customer reported that they then changed the ecp treatment procedure's acda ratio from 8:1 to 10:1.The customer stated that prior to restarting the patient's ecp treatment procedure, they took the patient's vitals which indicated that the patient was experiencing hypotension.The customer reported that the patient's blood pressure before their ecp treatment procedure was 99/65mmhg and 80/57mmhg at the time of the event.The customer stated that the patient did not exhibit any symptoms of hypotension.The customer reported that they then attempted to administer a saline bolus to the patient via the cellex instrument; however, recurring alarm #17: return pressure alarms occurred and the saline bolus, 100mls, had to be administered to the patient through a separate line via the patient's port.The customer stated that the patient's blood pressure was 99/61mmhg following the saline bolus.The customer reported that they then resumed the patient's ecp treatment procedure after the procedure had been paused for an unknown length of time.The customer stated that at 930mls of wbp, they experienced alarm #18: system pressure alarms which they could not resolve.The customer reported that they checked the cellex kit's return bag and centrifuge bowl and did not notice any visible clotting.The customer stated that they then flushed the patient's access line and tried to resume the patient's ecp treatment procedure; however, the alarm #18: system pressure alarms continued to occur thus the customer ended the patient's ecp treatment procedure.The customer reported that once the cellex kit's centrifuge bowl was empty, they noticed clots in the cellex kit's centrifuge bowl, return bag, and return line.The customer stated that they then aborted the patient's ecp treatment procedure with no blood returned to the patient.The customer reported that the patient's blood pressure was 102/70mmhg at the time of the aborted ecp treatment procedure.The customer stated that the patient was in stable condition at the time of the aborted ecp treatment procedure and required no other medical intervention at the time of discharge.The customer reported that the patient will continue with their ecp treatment procedures.The customer stated that the patient's hypotension was causally related to the patient's ecp treatment procedure.However, the customer reported that the patient had also taken cold medication prior to their ecp treatment procedure which also likely contributed to the patient's hypotension.In addition, the customer stated that the increase in the dose of the patient's calcium drip as well as the change in the ecp treatment procedure's acda ratio likely contributed to the clotting seen within the cellex kit.No product was returned for investigation.This medwatch is for the reported serious adverse events, paresthesia, hypocalcemia, and hypotension, that were experienced by the patient.The reportable cellex kit device malfunction is reported in medwatch 3013428851-2024-00116.

Brand Name
CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM
Common Device Name
CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM
Manufacturer (Section D)
MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED
college business & tech park
cruiserath road
blanchardstown, dublin D15 T X2V
EI  D15 TX2V
Manufacturer (Section G)
MACK MOLDING COMPANY
608 warm brook rd
arlington
Manufacturer Contact
mark wendelken
440 route 22 east
suite 302
bridgewater, NJ 08807
MDR Report Key20403275
Report Number3013428851-2024-00115
Device Sequence Number11600812
Product Code LNR
UDI-Device Identifier10705030100009
UDI-Public(01)10705030100009(11)190924
Combination Product (Y/N)Y
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P860003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 10/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberCELLEX
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/11/2024
Initial Report FDA Received Date10/08/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/24/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient SexFemale
Patient Weight90 KG